Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 149, NWS Bismarck, ND

July 21, 2013McKenzie County, McLean County, Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2013, 4:06 PM CDT for McKenzie County, McLean County, Mountrail County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2013, 4:06 PM CDT (21:06 UTC)
Expired
Jul 21, 2013, 5:00 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties McKenzie County, ND, McLean County, ND, Mountrail County, ND

The radar

The Minot AFB radar (KMBX), 126 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:47 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 21, 2:47 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
247 PM CDT SUN JUL 21 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 245 PM CDT SUN JUL 21 2013

MAIN CONCERNS THIS SHORT TERM PERIOD WILL BE SEVERE STORMS. LATEST
SATELLITE LOOPS SHOW SHORTWAVE TROUGH MOVING THROUGH SASKATCHEWAN
INTO EASTERN MONTANA. A SURFACE TROUGH ASSOCIATED WITH THE
SHORTWAVE WAS ACTIVELY SUPPORTING A LINE OF THUNDERSTORMS. EXPECT
LINE OF THUNDERSTORMS DEVELOPING BETWEEN WILLISTON AND ESTEVAN
SASK...MOVING EAST WITH TIME ACROSS THE NORTH CENTRAL. LESS ACTIVE
THUNDERSTORM CHANCES SOUTH CENTRAL...BUT THREAT STILL EXISTS THIS
EVENING. LINE OF THUNDERSTORMS/MCS WILL EXIT THE REGION LATE
TONIGHT. HIGH PRESSURE WILL FOLLOW WITH COOLER AND DRY WEATHER
MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN JUL 21 2013

THE MAIN CONCERN IN THE LONG TERM WILL BE THE CHANCES OF
THUNDERSTORMS.  MUCH OF THE LONG TERM FORECAST PERIOD WILL FEATURE A
H5 RIDGE ACROSS THE WESTERN UNITED STATES WITH A TROUGH IN THE
EAST.  THIS WILL PLACE THE NORTHERN PLAINS IN NORTHWESTERLY
FLOW ALOFT...WITH PERIODIC SHORTWAVES MOVING ACROSS NORTH DAKOTA.

A SURFACE BOUNDARY IS EXPECTED TO BE LOCATED FROM NORTH CENTRAL
MONTANA INTO EASTERN WYOMING MONDAY AFTERNOON.  THIS COULD PROVIDE
THE FOCUS FOR THUNDERSTORMS MONDAY NIGHT...ESPECIALLY ACROSS WESTERN
NORTH DAKOTA.  SURFACE HIGH PRESSURE BUILDS INTO NORTH DAKOTA ON
TUESDAY...BUT QUICKLY SHIFTS EAST TUESDAY NIGHT.  THERE IS
RELATIVE AGREEMENT AMONGST THE SHORT TERM MODELS THAT THUNDERSTORM
CHANCES WILL RETURN TUESDAY NIGHT THOUGH THE PLACEMENT OF THE HIGHER
CHANCES IS NOT AS CLEAR.  THE GFS AND ECMWF FAVOR THE NORTH AND EAST
PARTS OF THE FORECAST AREA...AND THIS IS ALSO IN LINE WITH THE
CURRENT FORECAST.

A STRONGER WAVE MOVES ACROSS LATE IN THE WEEK...TOWARDS THURSDAY AND
FRIDAY.  IT ALSO APPEARS A WARM FRONT SETS UP ACROSS SOUTHERN NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WHICH SHOULD SHOULD BRING A MORE
ORGANIZED CHANCE OF THUNDERSTORMS LATE IN THE WEEK.

THE GFS AND ECMWF DIVERGE A BIT TOWARDS THE WEEKEND...THOUGH THE
GENERAL IDEA IS THE H5 RIDGE BUILDS ACROSS NORTH DAKOTA WITH SURFACE
HIGH PRESSURE TALKING HOLD ON SATURDAY.  THIS SHOULD HELP DRY IT OUT
TO SOME EXTENT ON SATURDAY AND WILL STICK WITH SPOTTY SLIGHT CHANCE
POPS.  ANOTHER BOUNDARY BECOMES ESTABLISHED ACROSS PARTS OF MONTANA
INTO CENTRAL WYOMING FOR SUNDAY WITH THUNDERSTORM CHANCES
POTENTIALLY INCREASING AGAIN IN THE WEST JUST BEYOND LONG TERM
FORECAST PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 245 PM CDT SUN JUL 21 2013

LINE OF THUNDERSTORMS EXPECTED TO EXPAND FROM NORTHWEST NORTH
DAKOTA INTO NORTH CENTRAL NORTH DAKOTA BETWEEN 20-24Z. THIS WILL
IMPACT KISN-KMOT FIRST. WITH KISN ON THE WESTERN FRINGE EXPECT
KISN TO BE OUT OF THUNDERSTORM THREAT AFTER 22-23Z. HOWEVER...
KMOT- KBIS- KJMS WILL BE IN THE THUNDERSTORMS THREAT BETWEEN
21-06Z. OTHERWISE VFR CONDITIONS EXPECTED EXCEPT FOR SOME RESIDUAL
CLOUDS BRINGING MVFR CONDITIONS BETWEEN KMOT-KJMS AFTER 09Z IN
NORTHWEST FLOW BEHIND THE COLD FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...CK
AVIATION...WAA
Hazardous weather outlook, Jul 21, 3:00 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN JUL 21 2013

NDZ004-012-222000-
BOTTINEAU-MCHENRY-
300 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL NORTH DAKOTA
THIS AFTERNOON AND EVENING. HAIL LARGER THAN GOLF BALL...DAMAGING
WINDS IN EXCESS OF 60 MPH AND TORNADOES ARE POSSIBLE.

FLOOD WARNINGS CONTINUE ON THE SOURIS RIVER FROM TOWNER THROUGH
WESTHOPE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

NDZ001>003-005-009>011-013-017>023-025-222000-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
300 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY NORTH OF I-94 THIS
AFTERNOON AND EVENING...WITH LESSER CHANCES SOUTH. HAIL POTENTIALLY
LARGER THAN GOLF BALL...DAMAGING WINDS IN EXCESS OF 60 MPH AND
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT IN THE FAR WEST.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

NDZ031>037-040>048-050-051-222000-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
300 PM CDT SUN JUL 21 2013 /200 PM MDT SUN JUL 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN NORTH DAKOTA...
GENERALLY EAST OF HIGHWAY 85. LARGE HAIL...AND DAMAGING WINDS AND
AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT...WITH THE BEST
CHANCES IN THE WEST. THUNDERSTORM CHANCES REMAIN IN THE FORECAST
TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WAA/CWK

In the hours before

Special weather statement, Jul 21, 12:47 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1247 PM CDT SUN JUL 21 2013

NDZ001>003-011-211845-
BURKE-DIVIDE-RENVILLE-WARD-
1247 PM CDT SUN JUL 21 2013

...SPECIAL WEATHER STATEMENT...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
NORTHGATE TO 9 MILES NORTH OF HAMLET...AND MOVING SOUTHEAST AT 30
MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTHGATE...
  FLAXTON...
  BOWBELLS...
  COTEAU...
  POWERS LAKE...
  NIOBE...
  NORMA...
  KENMARE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

ABELING
Special weather statement, Jul 21, 1:29 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
129 PM CDT SUN JUL 21 2013

NDZ009-017-211915-
MCKENZIE ND-WILLIAMS ND-
129 PM CDT SUN JUL 21 2013

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES UNTIL 215 PM CDT/115 PM MDT/...

AT 130 PM CDT/1230 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SIDNEY...
MOVING EAST AT 25 MPH.

WIND GUSTS OVER 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
EAST FAIRVIEW AROUND 100 PM MDT.
FORT BUFORD STATE HISTORICAL SITE AROUND 210 PM CDT.
CARTWRIGHT AROUND 215 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ABELING
Special weather statement, Jul 21, 1:36 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
136 PM CDT SUN JUL 21 2013

NDZ002>004-011-211915-
BOTTINEAU ND-BURKE ND-RENVILLE ND-WARD ND-
136 PM CDT SUN JUL 21 2013

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WARD...NORTHWESTERN
RENVILLE...SOUTHEASTERN BURKE AND NORTHWESTERN BOTTINEAU COUNTIES
UNTIL 215 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
SHERWOOD TO 5 MILES SOUTHWEST OF COTEAU...AND MOVING SOUTHEAST AT 30
MPH.

WIND GUSTS OVER 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
SHERWOOD AND NIOBE AROUND 145 PM CDT.
NORMA AND KENMARE AROUND 155 PM CDT.
TOLLEY AND LORAINE AROUND 205 PM CDT.
ANTLER AROUND 210 PM CDT.
MOHALL AROUND 215 PM CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Local storm report, Jul 21, 3:38 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             8 SE RAY                48.26N 103.04W
07/21/2013  E0.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

            HEAVY RAINFALL AND HAIL

&&

AC
Local storm report, Jul 21, 3:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             14 S WATFORD CITY       47.60N 103.28W
07/21/2013  E1.25 INCH       MCKENZIE           ND   PARK/FOREST SRVC

            HEAVY RAIN... LARGE HAIL.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:51 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie54 min
Jul 21, 3:07 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams68 min
Jul 21, 3:19 PM CDTSevere Thunderstorm WarningBISMountrail, Williams26 min
Jul 21, 3:24 PM CDTSevere Thunderstorm WarningBISBurke, Ward66 min
Jul 21, 3:39 PM CDTSevere Thunderstorm WarningBISMountrail66 min
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie61 min
Jul 21, 4:41 PM CDTFlash Flood WarningBISMountrail6 hr
Jul 21, 4:45 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver60 min
Jul 21, 4:58 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward62 min
Jul 21, 5:07 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark38 min
Jul 21, 5:39 PM CDTTornado WarningBISMcHenry51 min
Jul 21, 5:43 PM CDTSevere Thunderstorm WarningBISGrant, Morton62 min
Jul 21, 5:54 PM CDTTornado WarningBISGrant, Morton36 min
Jul 21, 6:03 PM CDTTornado Warning Tornado observedBISMcHenry42 min
Jul 21, 6:28 PM CDTTornado WarningBISGrant, Morton32 min
Jul 21, 6:38 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, Morton, Oliver, Sioux52 min
Jul 21, 6:39 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.